Funnel Cloud, Southampton
- When
- September 26, 11:15 AM EST
- Where
- Southampton County, 2.16 mi NW of Handsom
- Reported by
- Law Enforcement
- Coordinates
- 36.650, -77.060
Funnel cloud was reported south of Courtland.
Scattered severe thunderstorms produced heavy rain, flash flooding, and two tornadoes across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms produced heavy rain, flash flooding, and two tornadoes across portions of central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 26, 11:01 AM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1201 PM EDT FRI SEP 26 2008
.SYNOPSIS...
LOW PRESSURE TRACKS SLOWLY NORTHWEST ACROSS THE CAROLINAS THIS
AFTERNOON. THE ASSOCIATED FRONTAL BOUNDARY REMAINS LOCATED ALONG
THE COAST THROUGH TONIGHT. THE LOW WILL THEN TRACK NORTH NORTHEAST
FROM CENTRAL NORTH CAROLINA THROUGH VIRGINIA AND MARYLAND THROUGH
SATURDAY...BEFORE ACCELERATING INTO EASTERN NEW ENGLAND SUNDAY.
HIGH PRESSURE RETURNS TO THE MID ATLANTIC STATES MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPR LVL DEFORMATION ZN BTWN RDG OVR NE CONUS AND OCCLDD LO PRES
INVOF SE CONUS RESULTED IN ENHANCED CVNTV DVLPMNT THU EVE FM SE VA
TO CNTRL VA. THAT ZN HAS SHIFTED W PAST 12 HRS...AND XPCTD TO BE
ALIGNED OVR WRN/SW SXNS OF FA THRUT TDA...WHL MSTR AXIS CONTS
OFFSHR. MUCH OF THE FCST WL RMN IN DRY SLOT (AS EVIDENCED BY
DRYING ON WTR VPR...AND LACK OF PCPN ON LCL RDR) THRUT TDA.
HWVR...CLDNS HAS ERODED OVR MUCH CSTL SE VA AND ACRS NE NC SO FAR
THIS MRNG...AND THAT EROSION LIKELY TO SPRD N AND NW OVR THE NEXT
SVRL HRS. IN ADDTN TO BAND OF SHRAS/ISLTD T NR SW BRDR OF FA (FM
XTRM SCNTRL VA TO FAR INTR ERN NC)...WHICH WL CONT TO PUSH SLOLY
NNW...XPCTG DVLPMNT OF SCTD SHRAS/PSBL T IN DRY SLOT OVR MUCH OF
THE FA GIVEN AIDED BY HTG AND AVBL INSTBLTY (SFC DWPTS INTO THE
UPR 60S/LWR 70S NOW IN SE VA/NE NC). POPS TO BE HIEST SW AND FAR
NE SXNS OF FA. PTNTL FOR LCLLY HVY DOWNPOURS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
CHAOTIC UPR LVL PTRN NXT FEW DAYS LEADS TO A RTHR WET PRD ACROSS FA
INTO WEEKEND. LOW PRS MOVES TO NR CLT BY 12Z SAT. MEANWHILE...T.S.
KYLE BECOMES A PLAYER AS IT GETS SLING SHOTTED BASICALLY DUE N
NXT 24-48 HRS. ONCE KYLE GETS N OF 40 DEGREES N LATITUDE...THE STALLED
LOW THEN GETS PICKED UP AND IS ALLOWED TO MOVE NE (ACROSS MID ATLNTC
RGN) AHEAD OF APPRCHG TROF DROPPING OUT OF THE MID WEST.
WHILE ALL THIS OCCURS...PNLTY OF LL MSTR AND LIFT PROGGED ACROSS FA
TO KEEP CHC TO LIKELY POPS GOING THRU SAT NITE WITH CHC POPS CONTG ON
SUN. LTST MODEL XSCTNS INDCTG PCPN BECMG MORE LGHT RAIN / DRIZZLE IN
AREAS W OF I95 TONITE. LOWS IN THE 60S. WE SHUD GET SOME PRTL SUN SAT
AND SUN AFTRNS. THUS HIGH TMPS 75-80 SAT AND U70S-L80S SUN.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LATEST 12Z RUNS OF GFS AND ECMWF BOTH SHOW CONTINUATION OF A BROAD
WESTERN CONUS RIDGE AND WEAK TROUGHING DOWNSTREAM ACRS THE GREAT
LAKES/NE STATES ON MONDAY. AS THE NEXT SHORTWAVE DROPS SE FROM CNTRL
CANADA MON INTO TUE...EXPECT AN AMPLIFYING PATTERN WITH THE MID
LEVEL RIDGE BUILDING IN THE WEST...AND A DEEPENING TROUGH IN THE
EAST. AS THE FLOW CONTINUES TO AMPLIFY...THE TROUGH EVENTUALLY LOOKS
TO BECOME CUTOFF ACRS THE GREAT LAKES AND INTO NEW ENGLAND WED/THU.
WILL BE FOLLOWING A SOLN A BIT SLOWER THAN THE OPERATIONAL MODEL
RUNS DUE TO THE AMPLIFIED NATURE OF THE FLOW...WITH BEST CHANCES FOR
PRECIPITATION LOOKING TO BE TUE NGT/WED/WED NGT. A LOT OF
UNCERTAINTY IN EVENTUAL POSITION OF THE MID/UPR LOW...BUT EXPECT
SLIGHTLY HIGHER CHANCES NORTHERN ZONES (40%)...AND 30% ELSEWHERE FOR
THIS TIMEFRAME. FASTER SOLUTIONS OF OPERATIONAL 12Z GFS/ECMWF
SUGGEST A DRY MSUNNY DAY THU...BUT WILL LINGER A 20% POP ACRS NE
PORTIONS OF CWA AND KEEP SKIES PTLY CLDY ALL ZONES FOR NOW.
TEMPERATURES WILL BE A FEW DGRS ABOVE MON/TUE...THEN COOLER/SLIGHTLY
BELOW AVG WED/THU.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
MAINLY IFR/MVFR CONDS ACRS MUCH OF THE AREA TDY INTO ERLY SAT
MORNG...AS LO PRES DRIFTS WWRD ACRS SC MAINTAINING ENE FLO AND OFF
AND ON SHRAS. GRADUAL IMPROVEMENT IN CIGS LATER SAT THRU SUN AS THE
LO MOVES UP ACRS THE AREA THEN INTO NEW ENGLAND. HI PRES WILL BLD IN
FOR MON INTO ERLY TUE...FOLLOWED BY A COLD FRNT APPROACHING LATE TUE.
&&
.MARINE...
WILL KEEP SCA FOR CHES BAY AND CURRITUCK SND UNTIL NOON TDY DUE TO
WINDS/WAVES. HAVE EXTENDED SCA FOR ALL CSTL WTRS THRU LATE SAT NGT
DUE TO SEAS EXPECTED TO REMAIN 5 FT OR HIER. HI SURF ADVSY REMAINS
IN EFFECT THRU TDY. LO PRES WILL REMAIN TO OUR S TDY...THEN MOVE UP
ACRS THE REGION AND INTO NEW ENGLAND LATER SAT THRU SUN. HI PRES
BLDS IN FOR MON INTO ERLY TUE...FOLLOWED BY A COLD FRNT APPROACHING
LATE TUE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR MDZ025.
NC...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ102.
VA...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
VAZ098>100.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ632.
SMALL CRAFT ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR ANZ630-
631.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ650-652-654-
656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...ALB/MPR
LONG TERM...LKB
AVIATION...TMG
MARINE...TMGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1201 PM EDT FRI SEP 26 2008 ANZ650-652-654-656-658-271615- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 1201 PM EDT FRI SEP 26 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-MDZ021>023-NCZ012>016-030>032-VAZ048-049-060>094-096-097- 271615- CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD- GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE- 1201 PM EDT FRI SEP 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY. THIS COULD RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ024-NCZ017-VAZ095-271615- INLAND WORCESTER-INLAND CURRITUCK-NORFOLK/PORTSMOUTH- 1201 PM EDT FRI SEP 26 2008 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY. THIS COULD RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ025-NCZ102-VAZ098>100-271615- MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON VA- 1201 PM EDT FRI SEP 26 2008 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. HIGH RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ632-271615- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- 1201 PM EDT FRI SEP 26 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630-631-271615- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- 1201 PM EDT FRI SEP 26 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1108 AM EDT FRI SEP 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM TORNADO AULANDER 36.23N 77.11W
09/26/2008 BERTIE NC LAW ENFORCEMENT
TORNADO REPORTED BY MULTIPLE SOURCES NEAR AULANDER AND
MOVING NORTH.
&&
BJACKSONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1151 AM EDT FRI SEP 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM TORNADO AULANDER 36.23N 77.11W
09/26/2008 BERTIE NC LAW ENFORCEMENT
POSSIBLE TORNADO DAMAGE TO MOBILE HOMES IN THE 300 BLOCK
OF ELM ST IN AULANDER. ALSO A REPORT OF A TREE DOWN ON A
RESIDENCE IN AULANDER.
&&
BJACKSONThe Norfolk radar (KAKQ), 37 km away, was scanning. The volume nearest the first event began at 16:13 UTC.
6 flash flood, 2 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Funnel cloud was reported south of Courtland.
Brief tornado touchdown in an open field near S.P. Morton Elementary School. No damage was reported. EF-0 winds were estimated between 65 and 75 mph.
EF-0 tornado occurred in the 8200 block of General Mahone Highway between Wakefield and Waverly. Numerous large limbs and a power line were downed. There was damage to a shed and some shingles were blown off a house. Damage was consistent with wind gusts of 65 to 70 mph.
Heavy rain produced street flooding in Waverly at the intersection of US 460 and Route 40. Water on the roadway was 1 to 2 feet in depth prompting partial closure.
Rainfall amount of 1.6 inches was measured in 25 minutes at the Wakefield office.
Ponded water was six inches deep across Route 40 on the northeast side of Waverly 45 minutes after rain ended.
Ponded water was six inches deep across Route 604 west of Route 31 over an hour after rain ended.
Water was covering portions of Brandon Road in far eastern Prince George county north of Route 10. Road in process of closure.
Six inches or more of water was flowing across a large portion of Route 615 from Swollen Creek.
Water was covering the roadway at the intersection of US 60 and VA-13 near Powhatan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135186, 135189, 135188, 135180, 135187, 135181, 135182, 135183, 135184, 135185.